Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 235, NWS Birmingham, AL

July 5, 2002St. Clair County, Shelby County, Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2002, 5:42 PM CDT for St. Clair County, Shelby County, Talladega County, Alabama. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2002, 5:42 PM CDT (22:42 UTC)
Expired
Jul 5, 2002, 6:00 PM CDT
In force
18 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Shelby County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
865 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS54 KBMX 052242
SVRBHM
ALC115-117-121-052300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SHELBY COUNTY IN ALABAMA
  SOUTHERN ST. CLAIR COUNTY IN ALABAMA
  WESTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 600 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF PELL CITY...MOVING SOUTHWEST
  AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BRANCHVILLE
AND MOODY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:49 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 5, 2:49 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
249 PM CDT FRI JUL 05 2002

LITTLE THUNDERSTORM DEVELOPMENT OVER NORTH AND CENTRAL AL THROUGH
MID AFTERNOON, BUT WE SHOULD SEE ISOLATED, MAYBE SCATTERED, ONES
DEVELOPING THROUGH THE EVENING HOURS.  THE VORT MAX THAT HELPED
TRIGGER YESTERDAYS ACTION HAS MOVED WELL SOUTH OF THE AREA, AND
CURRENTLY THE ONLY SIGNIFICANT TRIGGER ACROSS AL IS THE AFTERNOON SUN
AND A FEW WEAK SURFACE BOUNDARIES LEFT BEHIND FROM LAST EVENINGS
CONVECTION.

TOMORROW, A FRONT MOVES INTO THE STATE FROM THE NORTH. THIS WILL
PROVIDE A FOCUS FOR THUNDERSTORMS. HOWEVER, BOTH THE ETA AND AVN
INDICATE THAT GOOD DRYING MAY TAKE PLACE OVER THE TN VALLEY IN THE
MORNING, SO I WILL GO MOSTLY SUNNY THERE. CENTRAL AND SOUTHERN
SECTIONS OF THE FORECAST AREA SHOULD SEE SCATTERED THUNDERSTORMS.
SOME OF THE STORMS SATURDAY MAY BECOME QUITE STRONG, MAINLY SOUTH OF
I-20.

ANY DRYING FROM THIS FRONT SHOULD BE SHORT LIVED AS MOISTURE
INCREASES AGAIN SUNDAY. WITH THE UPPER RIDGE BUILDING OVER THE AREA
SATURDAY, IT SHOULD BECOME A RATHER WARM/HOT DAY, WITH MID 90S MOST
PLACES.

HSV 071/095 070/093 070 1-02
BHM 071/094 071/093 070 13-3
MGM 071/094 072/092 071 2434

.BHM...NONE.

In the hours before

Special weather statement, Jul 5, 1:02 PM CDT, 4 hours 40 minutes before
ALZ001>050-052100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT FRI JUL 05 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

SUMMERTIME HEAT AND MOISTURE WILL REMAIN ACROSS NORTHERN AND CENTRAL
ALABAMA.  AS A RESULT...ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS CAN BE EXPECTED ONCE AGAIN TODAY.

THE GREATEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE ACROSS
CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST AREA...AS A COMBINATION
OF SLIGHTLY DRIER...MORE STABLE AIR...AND AN UPPER LEVEL RIDGE AXIS
SQUELCH THE ACTIVITY ACROSS THE TENNESSEE VALLEY.  ELSEWHERE...ACROSS
CENTRAL AND SOUTHERN PORTIONS...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.  ANY STORMS THAT DO STORM WILL BE CAPABLE OF PRODUCING
LOCALLY BRIEF HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER
THAN 25 MILES PER HOUR.

NO ORGANIZED OR WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.